Hail, Wheeler
- When
- February 2, 8:10 PM CST to 8:11 PM CST
- Where
- Wheeler County, 0.89 mi SW of Wheeler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.440, -100.280
Severe thunderstorms develop across most of the central and eastern Texas Panhandle during the evening hours through shortly after midnight producing large hail and thunderstorm wind gust. Also, a tornado touched down shortly after midnight over the east central Texas Panhandle causing minor damage, however no injuries or fatalities were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms develop across most of the central and eastern Texas Panhandle during the evening hours through shortly after midnight producing large hail and thunderstorm wind gust. Also, a tornado touched down shortly after midnight over the east central Texas Panhandle causing minor damage, however no injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 2, 6:14 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CST THU FEB 2 2012 .AVIATION... FOR THE 00Z TAFS...MAIN FOCUS FOR THIS FORECAST CENTERS ON CONVECTION CHANCES THROUGH THE NEXT 6 HOURS. AN UPPER LEVEL DISTURBANCE EJECTING AHEAD OF AN UPPER-LEVEL LOW OVER NORTHERN NEW MEXICO HAS TRIGGERED SCT TSRA IN THE WESTERN TX/OK PANHANDLES. AT THE SURFACE...A DRYLINE HAS MIXED INTO THE FAR WESTERN PANHANDLES WHERE DEWPOINTS IN THE LOW TO MID 40S WERE COMMON EAST OF THE DRYLINE. EXPECT THE DRYLINE TO RETREAT SOON BACK INTO NM LEAVING A SMALL WINDOW OF OPPORTUNITY FOR CONVECTION TO FURTHER DEVELOP/SPREAD ACROSS THE WESTERN PANHANDLES. FOR NOW JUST HAVE VCTS MENTION IN THE TAFS BUT WILL UPDATE TO A PREVAILING TSRA IF IT LOOKS LIKE STORMS WILL DIRECTLY THREATEN THE TERMINALS. FURTHER EAST...A 50 KT LOW- LEVEL JET WILL CRANK UP ACROSS THE SOUTHERN PLAINS... TRANSPORTING MORE GULF MOISTURE INTO THE PANHANDLES. THIS WILL SERVE AS A BETTER FOCUS FOR CONVECTION LATER THIS EVENING SO HAVE TSRA ENDING AROUND 03-04Z AT THE TERMINALS. SHOULD SEE CLOUDS LOWER TO MVFR AND IFR LATER TONIGHT WITH AREAS OF LIGHT FOG REDUCING VISBYS TO 1 TO 3 MILES DUE TO ABUNDANT LOW LEVEL MOISTURE IN PLACE. A SURFACE LOW WILL MOVE ACROSS THE TX PANHANDLE OVERNIGHT WITH A COLD FRONT PUSHING INTO THE AREA. AHEAD OF THIS WINDS WILL VEER FROM THE SOUTHEAST TO THE SOUTHWEST LATE TONIGHT. ONCE THE FRONT PUSHES THROUGH...WINDS WILL FURTHER VEER AROUND TO THE NORTHWEST. CAN SEE A FEW WRAP AROUND RAIN/SNOW SHOWERS MAINLY AT THE KGUY TERMINAL BUT CONFIDENCE IN THIS OCCURRING IS PRETTY LOW. DRIER AIR WILL WORK ITS WAY INTO THE AREA RESULTING IN VFR CONDITIONS RETURNING AROUND 18Z FRIDAY. CLK && .PREV DISCUSSION... /ISSUED 246 PM CST THU FEB 2 2012/ DISCUSSION... UPPER LOW OVER THE FOUR CORNERS REGION THIS AFTERNOON WILL TRACK EASTWARD ACROSS NORTHERN NEW MEXICO TONIGHT AND THEN ACROSS THE OKLAHOMA PANHANDLE AND SOUTHWESTERN OR WESTERN KANSAS FRIDAY. LOW LEVEL SOUTHEASTERLY JET AROUND 25 TO 35 KNOTS WILL CONTINUE TO ADVECT PLENTY OF LOW LEVEL MOISTURE INTO THE PANHANDLES TODAY AND TONIGHT. LEADING SHORTWAVE ENERGY AHEAD OF THE UPPER LOW HAS BEGUN TRIGGERING MAINLY SHOWERS ALONG WITH A THUNDERSTORM OR TWO ACROSS THE OKLAHOMA PANHANDLE...AND ALSO THE NORTHERN...CENTRAL AND EASTERN TEXAS PANHANDLE THIS AFTERNOON. EXPECTING CONVECTION TO CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY LATER TODAY AND EARLY TONIGHT AS BETTER UPPER LEVEL DYNAMICS AND INSTABILITY FORECAST OVER THE PANHANDLES. GREATEST PRECIP CHANCES OVER THE NORTHERN HALF AND THE EASTERN HALF OF THE FORECAST AREA THROUGH TONIGHT...WHICH SHIFTS EASTWARD FRIDAY MORNING TO THE EXTREME NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES. WRAP AROUND PRECIP AS THE UPPER LOW CONTINUES TRACKING EASTWARD ACROSS KANSAS SHOULD AFFECT THE NORTHERN PANHANDLES FRIDAY AFTERNOON AND EVENING BEFORE EXITING THE FORECAST AREA LATE FRIDAY NIGHT AS THE UPPER LOW LIFTS NORTH AND EAST FURTHER AWAY FROM THE PANHANDLES. COLD FRONT TO PUSH THROUGH THE FORECAST AREA FRIDAY USHERING IN COLD AIR ADVECTION ON BREEZY TO WINDY NORTHERLY WINDS. MUCH COOLER SATURDAY DUE TO CONTINUED STRONG NORTHERLY WINDS AND CLOUD COVER WITH DECREASING CLOUDINESS BY SUNDAY. SURFACE HIGH TO BUILD IN BEHIND THE COLD FRONT THIS WEEKEND BRINGING MUCH DRIER AIR INTO THE PANHANDLES. GFS MAINLY...BUT THE ECMWF ALSO TO SOME EXTENT...FORECASTING NORTHERN STREAM SYSTEM TRACKING ACROSS THE CENTRAL ROCKIES TUESDAY AND POSSIBLY SOME PRECIP OVER THE NORTHERN HALF OF THE PANHANDLES. DECIDED NOT TO INTRODUCE ANY POPS AT THIS TIME...HOWEVER LATER SHIFTS WILL NEED TO WATCH CLOSELY. MODERATING TEMPS THE MIDDLE AND END OF NEXT WEEK AND FORECASTING DRY CONDITIONS FOR NOW. SCHNEIDER FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONCERNS THROUGH THE MIDDLE AND END OF NEXT WEEK. MINIMUM RELATIVE HUMIDITIES FORECAST TO BE GREATER THAN 20 PERCENT THROUGH THE PERIOD EVEN THOUGH 20 FOOT WINDS MAY REACH OR EXCEED 20 MPH FRIDAY AND SATURDAY...WITH SPEEDS LESS THAN 15 TO 20 MPH SUNDAY THROUGH THE END OF NEXT WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 754 PM CST THU FEB 2 2012 OKZ001>003-TXZ001>020-031200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 754 PM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN TEXAS PANHANDLE UNTIL 3 AM CST. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. THESE STORMS CAN BECOME SEVERE...PARTICULARLY ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLE. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS IS THE PRIMARY HAZARD ALTHOUGH DAMAGING WINDS UP TO 60 MPH AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE EXTREME EASTERN PORTIONS OF THE PANHANDLES FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. IN ADDITION...LIGHT SNOW OR A RAIN AND SNOW MIX WILL BE POSSIBLE ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE FRIDAY AND FRIDAY NIGHT. STORM TOTAL SNOWFALL ACCUMULATIONS OF UP TO ONE INCH ARE POSSIBLE NORTHWEST OF A TEXLINE TO LIBERAL KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 3 AM CST TONIGHT MAINLY ACROSS THE CENTRAL AND EASTERN PANHANDLES. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CST THU FEB 2 2012 TXZ007-012-030230- MOORE TX-POTTER TX- 741 PM CST THU FEB 2 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CST FOR POTTER AND MOORE COUNTIES. AT 736 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF MASTERSON TO 5 MILES EAST OF VALLEY DE ORO TO 10 MILES SOUTH OF VALLEY DE ORO...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTH OF DUMAS TO 22 MILES NORTHWEST OF AMARILLO TO 17 MILES NORTHWEST OF AMARILLO...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JACKSON/MOULTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 758 PM CST THU FEB 2 2012 TXZ010-015-030245- HEMPHILL TX-WHEELER TX- 758 PM CST THU FEB 2 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CST FOR WHEELER AND HEMPHILL COUNTIES. AT 755 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES WEST OF TWITTY...OR ABOUT 12 MILES NORTHWEST OF SHAMROCK...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. JACKSON/MOULTON
The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
19 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
This is the first segment of a tornado which formed ten miles south southwest of Miami just north of Texas State Highway 152 and traveled northeastward for about eight miles before exiting Gray county about five and a half miles north northeast of Laketon at 0055CST. While in Gray county, the tornado was rated an EF1. The tornado had a maximum width of one hundred yards. At he beginning of the tornado track in Gray county, there was a horse barn damaged as well as a center pivot irrigation system overturned. Then two miles from about where the tornado touched down to the northeast, also in Gray county, two single power poles were snapped at the base. There were no reports of injuries or fatalities.
This is the second segment of a tornado which formed ten miles south southwest of Miami just north of Texas State Highway 152 in Gray county at 0042CST. The tornado exited Gray county and entered into Roberts county at 0055CST about six miles south southeast of Miami Texas in Roberts county and exited Roberts county at 0100CST about six and a half miles south of Lora Texas, which is located on the Roberts county and Hemphill county line. The tornado traveled northeastward for about two and a half miles. The tornado was rated an EF0 as there was no report of damage in Roberts county. The tornado had a maximum width of one hundred yards. There were no reports of injuries or fatalities.
This is the third and final segment of a tornado which formed ten miles south southwest of Miami just north of Texas State Highway 152 in Gray county at 0042CST. The tornado exited Roberts county and entered into Hemphill county at 0100CST about twelve miles west of Gageby Texas. The tornado remained on the ground for about two miles before dissipating at 0103CST about ten miles west northwest of Gageby Texas in Hemphill county. The tornado was rated an EF0 as there was no report of damage in Hemphill county. The tornado had a maximum width of one hundred yards. There were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366521, 366522, 366523, 366524, 366525, 366526, 366527, 366528, 366529, 366530, 366531, 366532, 366533, 366534, 366535, 366536, 366537, 366538, 366539, 366541, 386002, 386003, 366540.